Hail, Mason
- When
- September 21, 1:45 PM CST to 1:46 PM CST
- Where
- Mason County, 0.59 mi WNW of San Jose
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 40.304, -89.610
Low pressure moving across central Illinois triggered scattered showers and thunderstorms during the afternoon and evening of September 21st. A few of the cells produced gusty winds and hail up to the size of quarters.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILX wrote it up.
Low pressure moving across central Illinois triggered scattered showers and thunderstorms during the afternoon and evening of September 21st. A few of the cells produced gusty winds and hail up to the size of quarters.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Sep 21, 11:39 AM CST, 2 hours 6 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 1239 PM CDT FRI SEP 21 2012 .DISCUSSION... ISSUED 1045 AM CDT FRI SEP 21 2012 SURFACE DATA THIS MORNING SHOWS OLD FRONTAL ZONE IN THE OH RIVER VALLEY. LOW CENTER THAT WILL AFFECT OVER AREA WAS OVER IN SOUTHERN IA. DIFFERENTIAL HEATING...INDUCED WARM FRONT...BECOMING ESTABLISHED EXTENDING FROM LOW SOUTHEAST INTO SOUTH CENTRAL IL. LIGHT PCPN OVER NORTHERN IL AND CENTRAL PARTS OF STATE DEVELOPED IN RESPONSE TO LIFT FROM WEAK UPPER WAVE MOVING SOUTHEAST THROUGH EASTERN IA. THE MORE SIGNIFICANT SYSTEM IS A UPPER LEVEL JET DIVING SOUTHWARD THROUGH THE DAKOTAS THROUGH WESTERN IA...OF 100+ KTS. THIS WILL PROVIDE UPPER SUPPORT TO DEEPEN AND MOVE THE IA SURFACE LOW TO THE EAST SOUTHEAST TODAY...WITH OVERRUNNING SHOWERS AND POSSIBLE THUNDERSTORMS DEVELOPING THIS AFTERNOON...WITH THE BEST CHANCES IN THE EAST HALF OF CWA. SURFACE AND 925MB DATA SHOWS SOME RETURN MOIST SOUTHERLY WIND FLOW ALREADY THIS MORNING NORTH OF THE OLD OH RIVER FRONT...OVER MO. WILL HAVE TO WATCH THE NEW DEVELOPMENT AREA OF PCPN TO BE OVER EASTERN MO AND INTO WEST IL EARLY THIS AFTERNOON AND SPREADING EAST OVER REST OF EAST IL INTO EAST...AHEAD OF THE SURFACE LOW. && .AVIATION... ISSUED 1238 PM CDT FRI SEP 21 2012 FEW SCATTERED STORMS BEGINNING TO DEVELOP...AND SHOULD INCREASE DURING THE AFTERNOON. WINDS WILL SHIFT AS THE LOW IS PROGGED TO CROSS THE AREA THROUGH THE EVENING. KEPT VCTS IN THE TAFS AT THIS TIME...AND WILL HAVE TO WATCH FOR LOWER CEILING DEVELOPMENT LATER WITH THE STORM FORMATION. GOETSCH && .PREV DISCUSSION... ISSUED 300 AM CDT FRI SEP 21 2012 EARLY MORNING SURFACE MAP SHOWED A SMALL AREA OF HIGH PRESSURE DRIFTING INTO FAR SOUTHERN ILLINOIS. DESPITE THIS...PLENTY OF MID AND HIGH CLOUDS WERE SPREADING OVER THE FORECAST AREA...ASSOCIATED WITH A WEAK SHORTWAVE RACING INTO THE MID MISSISSIPPI VALLEY. THE WAVE WAS ON THE PERIPHERY OF THE DEEP AND BROAD UPPER TROUGH WHICH HAS BEEN ANCHORED OVER OUR REGION FOR THE LAST FEW DAYS. THE PRIMARY FORECAST CONCERNS FOR THIS PACKAGE INVOLVE RAIN CHANCES TODAY...AND THE CHILLY WEATHER FOR THE WEEKEND...INCLUDING POTENTIAL FOR ANY FROST. SHORT TERM...TODAY THROUGH MONDAY... SURFACE LOW CURRENTLY IN EASTERN SOUTH DAKOTA WILL DROP SOUTHEAST TO NEAR ST LOUIS BY SUNSET. DECENT LIFT WILL BE OVERSPREADING THE CWA LATER THIS MORNING AHEAD OF THIS SYSTEM. HOWEVER...FORECAST SOUNDINGS ARE RATHER PARCHED BELOW 700 MB THIS MORNING...SO IT WILL LIKELY TAKE UNTIL AFTERNOON TO GET ANY DECENT RAIN GOING IN OUR AREA. HAVE KEPT THE EASTERN CWA WITH ONLY SLIGHT CHANCE POPS THIS MORNING. HOWEVER...ASSOCIATED WARM FRONT SHOULD SURGE INTO THE SOUTHERN CWA THIS AFTERNOON WITH DEW POINTS RISING INTO THE LOWER TO MID 50S. MOST OF THE EVENING MODELS BRING THE CONVECTIVE CLUSTER CURRENTLY IN SOUTHERN MISSOURI NORTHEAST INTO SOUTHERN PARTS OF THE CWA BY EARLY AFTERNOON...WITH THE WARM FRONT. BEST CHANCES OF THUNDERSTORMS WILL LIKELY BE SOUTH OF I-72 NEAR THE FRONT. STILL LOOKS LIKE INITIAL BATCH OF RAIN WILL BE OUT OF THE FORECAST AREA BY MIDNIGHT. HOWEVER...A STRONGER WAVE WILL BE RACING SOUTHEASTWARD OVERNIGHT...REACHING CHICAGO AROUND SUNRISE. THIS WILL BRING ANOTHER ROUND OF SHOWERS LATE TONIGHT AND SATURDAY MORNING...ALTHOUGH THESE WILL LARGELY BE IN NORTHERN ILLINOIS... AND HAVE LIMITED ANY MENTION IN OUR AREA TO ABOUT THE I-74 CORRIDOR NORTHWARD. TEMPERATURES TODAY WILL HINGE ON TIMING OF THE RAIN AND HOW FAR NORTH THE FRONT MAKES IT...BUT HAVE KEPT THE NORTHERN CWA CONFINED TO THE 60S...WITH 70S SOUTH. THE STRONG WAVE TONIGHT WILL BE ACCOMPANIED BY 850 MB TEMPERATURES QUICKLY FALLING TO NEAR ZERO CELSIUS EARLY SATURDAY...RESULTING IN A RATHER COOL DAY WITH HIGHS STRUGGLING INTO THE LOWER 60S IN SOME AREAS ACROSS THE NORTH...AND NORTHWEST WINDS GUSTING UP TO 30 MPH. SIMILAR HIGHS EXPECTED SUNDAY...ALTHOUGH WITH NOT AS MUCH WIND. HIGH PRESSURE WILL PUSH SOUTHEAST INTO THE OHIO VALLEY THROUGH THE WEEKEND. WITH THE UPPER TROUGH REMAINING IN PLACE TO POUR COLD AIR ALOFT INTO THE AREA...WILL SEE DRY AIR AND TEMPERATURES FALLING INTO THE 30S IN MOST OF THE CWA SATURDAY NIGHT AND SUNDAY NIGHT. WILL LIKELY SEE SOME FROST DURING THE EARLY MORNINGS...ESPECIALLY CLOSER TO THE CENTER OF THE HIGH WHERE WINDS WILL BECOME NEARLY CALM. LONG TERM...TUESDAY THROUGH THURSDAY... LONGER RANGE MODELS CONTINUE TO ADVERTISE THAT THE BROAD UPPER TROUGHING WILL RETREAT SOMEWHAT EARLY THIS WEEK...WITH MORE OF A ZONAL FLOW TRYING TO SET UP OVER ILLINOIS. HOWEVER...ANOTHER ASSOCIATED TROUGH WILL LIKELY PUSH BACK INTO THE MIDWEST BY MID WEEK. THE SURFACE BOUNDARY WILL ONLY PUSH SLOWLY SOUTHWARD. THEREFORE...HAVE INTRODUCED RAIN CHANCES AS EARLY AS TUESDAY... CONTINUING INTO WEDNESDAY NIGHT ALTHOUGH SHIFTING SOUTHWARD WITH TIME. WITH THE CORE OF THE UPPER TROUGH PULLING AWAY... TEMPERATURES WILL RETURN CLOSER TO NORMAL. GEELHART && .ILX WATCHES/WARNINGS/ADVISORIES... NONE. &&
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE LINCOLN IL 1154 AM CDT FRI SEP 21 2012 ILZ027>030-036-040-221700- FULTON-KNOX-MARSHALL-PEORIA-SCHUYLER-STARK- 1154 AM CDT FRI SEP 21 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS. .DAY ONE...THIS AFTERNOON AND TONIGHT A LOW PRESSURE SYSTEM WILL PASS FROM WESTERN ILLINOIS TO SOUTHEASTERN ILLINOIS THIS AFTERNOON INTO TONIGHT. ISOLATED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON. ANY THUNDERSTORMS THAT DEVELOP ARE NOT EXPECTED TO BE SEVERE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS WILL BE POSSIBLE AGAIN FROM TUESDAY INTO WEDNESDAY AS THE NEXT SYSTEM MOVES ACROSS THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT. ILZ031-037-038-041>057-061>063-066>068-071>073-221700- CASS-CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND- DE WITT-DOUGLAS-EDGAR-EFFINGHAM-JASPER-LAWRENCE-LOGAN-MACON-MASON- MCLEAN-MENARD-MORGAN-MOULTRIE-PIATT-RICHLAND-SANGAMON-SCOTT- SHELBY-TAZEWELL-VERMILION-WOODFORD- 1154 AM CDT FRI SEP 21 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS. .DAY ONE...THIS AFTERNOON AND TONIGHT A LOW PRESSURE SYSTEM WILL PASS FROM WESTERN ILLINOIS TO SOUTHEASTERN ILLINOIS THIS AFTERNOON INTO TONIGHT. SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND THIS EVENING. THERE IS A SLIGHT RISK OF SEVERE STORMS...WITH THE MAIN THREAT BEING FOR LARGE HAIL WITH SOME STORMS POSSIBLY PRODUCING DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS WILL BE POSSIBLE AGAIN FROM TUESDAY INTO WEDNESDAY AS THE NEXT SYSTEM MOVES ACROSS THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING. GOETSCH
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LINCOLN IL 223 PM CDT FRI SEP 21 2012 ILZ027-212015- KNOX- 223 PM CDT FRI SEP 21 2012 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL KNOX COUNTY UNTIL 315 PM CDT... AT 222 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR KNOXVILLE...MOVING EAST AT 40 MPH. PENNY SIZE HAIL IS EXPECTED WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... GILSON... MAQUON... VICTORIA... WILLIAMSFIELD... OTHER LOCATIONS AFFECTED INCLUDE...DELONG...EAST GALESBURG AND DAHINDA. PEOPLE NEAR THESE LOCATIONS SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS...AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. LAT...LON 4106 8999 4074 8999 4083 9044 4098 9044 TIME...MOT...LOC 1923Z 265DEG 35KT 4090 9031 BARNES
The Lincoln radar (KILX), 29 km away, was scanning. The volume nearest the first event began at 19:44 UTC.
4 hail, 1 thunderstorm wind. Local standard time, as filed.
A few trees were blown down, including one that became entangled in power lines and caught fire.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2012Every state in 2012This day in weather historyWarnings in Illinois, September 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 411581, 411580, 411582, 411584, 411583.